Nebraska, 2004

Damaging Wind in Nebraska, September 13, 2004

September 13, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 13, 1:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 1:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT MON SEP 13 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES WILL BE TIMING OF PRECIPITATION OVER THE
NEXT COUPLE OF DAYS...AND RESULTANT TEMPERATURE TRENDS AS COLD FRONT
MOVES INTO THE FORECAST AREA.

IN THE SHORT TERM...THE COLD FRONT HAD MADE SLOW PROGRESS TO CENTRAL
SOUTH DAKOTA THROUGH SOUTHWEST NEBRASKA. ACCAS AND ISOLATED SHOWERS
AND THUNDERSTORMS HAD DEVELOPED AHEAD OF THE FRONT IN THE WARM AIR
ADVECTION ZONE AND DID MOVE INTO NORTHEAST NEBRASKA...BUT HAS
ESSENTIALLY MOVED NORTH INTO SOUTH DAKOTA. AND WHILE IT HAS BEEN
WINDY...WE HAVE NOT OFFICIALLY MET WIND ADVISORY CRITERIA...ALBEIT
JUST SHY WITH SUSTAINED WINDS NEAR 25 MPH AND GUSTS OVER 40.
THUS...WE PLAN ON CANCELING THE ADVISORY EARLY AT FORECAST ISSUANCE
IF SUSTAINED CRITERIA DOESN/T MATERIALIZE IN THE NEXT HOUR OR SO.

THE 12Z MODEL SUITES WERE IN GOOD AGREEMENT WITH THE EXPECTED
WEATHER TRENDS...ALTHOUGH SOMEWHAT OF A DEPARTURE FROM PREVIOUS
RUNS. THUS...WHILE WE HAVE MODEL TO MODEL CONSISTENCY...WE/RE NOW
FACED WITH RUN TO RUN INCONSISTENCY. WHAT APPEARED TO BE THE MAIN
FOCUS ALONG LOW PRESSURE ACROSS SOUTH DAKOTA SEEMS TO BE SHIFTING
FURTHER SOUTH INTO KANSAS OVER THE NEXT 6 TO 12 HOURS...AND AS THIS
SURFACE LOW CLOSES OFF...IT FOCUSES MUCH OF THE ISENTROPIC LIFT
ALONG AND WEST/NORTH OF THE BOUNDARY...PREDOMINANTLY ACROSS THE
NORTHERN HALF OF THE CWA. IN FACT...BOTH THE GFS/ETA NOW INDICATE
WELL BE HARD PRESSED AT ALL TO SEE RAIN DOWN TOWARD THE I80
CORRIDOR TONIGHT...THUS HAVE ADJUSTED POPS ACCORDINGLY WITH LIKELY
STILL GOING ACROSS THE NORTH...TAPERING TO 30/40 PERCENT IN THE
LINCOLN AND OMAHA VICINITIES...TO MOSTLY DRY ACROSS THE KANSAS
BORDER.

CONCERNING SEVERE WEATHER POTENTIAL...THERE STILL SEEMS TO BE GOOD
FORCING FOR SEVERE STORMS NORTHERN CWA NEAR FRONTAL BOUNDARY AS CAPE
AXIS INCREASES TO 1500 TO 2000 J/KG IN AN AREA OF POOLING MID LEVEL
MOISTURE AND STEEPENING LAPSE RATES.  WITH LOW LEVEL MOISTURE NOT
EXCESSIVE...INVERTED V TYPE SOUNDINGS ARE SETTING UP WHICH SHOULD
HELP TO ENHANCE CONVECTIVE DOWNDRAFTS. THIS SEEMS TO BE DIURNALLY
DRIVEN WITH SEVERE THREAT DIMINISHING AFTER SUNSET...ALTHOUGH STRONG
THUNDERSTORMS WILL STILL BE POSSIBLE.

ON TUESDAY...FEEL WE/LL SEE THE GREATEST CHANCE FOR PRECIPITATION
ALONG AND EAST OF THE MISSOURI RIVER AND THE FRONTAL BOUNDARY
BISECTS THE FORECAST AREA. STILL A SMALL SEVERE THREAT THOSE
AREAS...ESPECIALLY IN THE AFTERNOON AND EVENING AS DYNAMICS REMAIN
STRONG IN THE VICINITY. IN FACT...TORNADO THREAT MAY BE ENHANCED
TOMORROW DUE TO PROXIMITY OF THE PSEUDO WARM FRONT THAT SHOULD
EXTEND FROM LINCOLN TO OMAHA TO NORTHEAST IOWA. TEMPERATURE FORECAST
ON TUESDAY ALSO EXTREMELY COMPLICATED...WITH AREAS NORTH OF THE
FRONT ONLY IN THE 70S...AND ACROSS SOUTHEAST NEBRASKA NEAR 90 ONCE
AGAIN.

FINALLY GET A PUSH FROM THE UPPER TROUGH TO THE WEST TUESDAY
NIGHT...ALLOWING THE ENTIRE SYSTEM TO BEGIN TRANSLATING EASTWARD.
FEEL WE/LL SEE ADDITIONAL POST FRONTAL DEVELOPMENT WITH PRECIP
ENDING FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY ON WEDNESDAY.

THE EXTENDED PERIOD WILL BE DOMINATED BY ZONAL FLOW THURSDAY...BUT
TRANSITIONING TO A DIGGING SHORTWAVE TROUGH ACROSS THE WEST COAST
NEXT WEEKEND. MEASURE OF PREDICTABILITY VALUES ARE HIGH WITH THIS
SCENARIO...THUS WOULD EXPECT DRY WEATHER AND NEAR OR JUST ABOVE
NORMAL TEMPERATURES THROUGH EARLY NEXT WEEK. IT APPEARS THAT THIS
TROUGH WILL MOVE INTO THE CENTRAL PLAINS IN THE MIDDLE OF NEXT
WEEK...THUS BRINGING BACK MORE ACTIVE WEATHER TO OUR REGION...BUT
WELL BEYOND THIS FORECAST PACKAGE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEWALD
Hazardous weather outlook, Sep 13, 4:19 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
519 PM CDT MON SEP 13 2004

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-141100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
519 PM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
NEBRASKA AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT
AND TUESDAY.  A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY THIS
EVENING AND AGAIN FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY
EVENING.  THE MAIN RISK OF SEVERE WEATHER THROUGH TONIGHT IS
DAMAGING WINDS...BUT ISOLATED STORMS COULD PRODUCE LARGE HAIL.  ON
TUESDAY...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE ALL
POSSIBLE IN THE STRONGER STORMS.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS EVENING AND
PUSH VERY SLOWLY SOUTHEAST TONIGHT. THE FRONT IS FORECAST TO STALL
OUT OR POSSIBLY ATTEMPT TO LIFT NORTH A LITTLE ON TUESDAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THIS FRONT
TONIGHT AND ALONG AND NORTH OF IT ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA TUESDAY
NIGHT INTO MIDDAY WEDNESDAY. A FEW SEVERE STORMS ARE POSSIBLE EARLY
TUESDAY NIGHT BEFORE THE STRONGEST ACTIVITY WEAKENS OR SHIFTS
SOUTHEAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR A WHILE THIS EVENING
WITH A SOMEWHAT BETTER CHANCE OF ACTIVATION TUESDAY AFTERNOON AND
TUESDAY EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-141100-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
519 PM CDT MON SEP 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT.
IF STORMS DO DEVELOP...THEY COULD PRODUCE GUSTY WINDS AND SMALL HAIL.
HOWEVER...IT APPEARS MUCH OF THE STRONGEST ACTIVITY SHOULD BE WEST
THROUGH NORTH OF THE REGION TONIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE REGION ON TUESDAY.
ALTHOUGH THERE IS A SMALL CHANCE OF SEVERE STORMS TUESDAY
AFTERNOON...IT AGAIN APPEARS THE GREATER RISK OF SEVERE WEATHER
THROUGH LATE TUESDAY AFTERNOON WILL BE NORTH OF THE REGION.

A COLD FRONT WILL MOVE INTO NORTHEAST NEBRASKA THIS EVENING AND
PUSH VERY SLOWLY SOUTHEAST TONIGHT. THE FRONT IS EXPECTED TO STALL
OUT ON TUESDAY NORTH OF A DAVID CITY TO OMAHA LINE.  THE FRONT
COULD EVEN POSSIBLY LIFT NORTH A LITTLE. A FEW THUNDERSTORMS
COULD DEVELOP AHEAD OF THE FRONT THIS EVENING...BUT THE BULK OF THE
ACTIVITY TONIGHT IS EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT.
ADDITIONAL THUNDERSTORMS ARE FORECAST TO DEVELOP TUESDAY ALONG AND
NORTH OF THE FRONT. IF THE FRONT PUSHES A LITTLE FARTHER SOUTHEAST
TONIGHT OR TUESDAY...THE STRONGER STORMS COULD ALSO OCCUR FARTHER
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS OVER THE OUTLOOK AREA
TUESDAY NIGHT INTO WEDNESDAY AS THE FRONT FINALLY PUSHES SOUTHEAST
ACROSS THE REGION. A FEW SEVERE STORMS ARE POSSIBLE TUESDAY NIGHT
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH A HIGHER CHANCE OF SEVERE WEATHER BOTH TONIGHT
THROUGH TUESDAY AFTERNOON APPEARS TO BE WEST THROUGH NORTH OF THE
OUTLOOK AREA...THERE REMAINS A SMALL CHANCE THAT SPOTTER ACTIVATION
MAY BE REQUIRED.

CHERMOK

In the hours before

Local storm report, Sep 13, 4:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
546 PM CDT MON SEP 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             HARTINGTON              42.62N 97.26W
09/13/2004  0.75 INCH        CEDAR              NE   TRAINED SPOTTER

&&

DEE

The radar

The Omaha radar (KOAX), 158 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
September 13, 5:00 PM CST
Where
Antelope County, 2 mi SW of Oakdale
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.050, -98.000

Thunderstorm wind gusts estimated at over 60 mph by a cooperative observer blew down a few trees southwest of Oakdale, one of which had a trunk 12 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421729.